Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Mobile, AL

June 29, 2020Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at Jun 29, 2020, 3:04 PM CDT for Mobile County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2020, 3:04 PM CDT (20:04 UTC)
Expired
Jun 29, 2020, 4:00 PM CDT
In force
56 min
Issued by
NWS Mobile, AL

County Mobile County, AL

The radar

The Mobile radar (KMOB), 40 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2376 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS84 KMOB 292004
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
304 PM CDT Mon Jun 29 2020
 
ALZ052-053-261>263-292100-
Clarke AL-Baldwin Inland AL-Washington AL-Mobile Inland AL-
Mobile Central AL-
304 PM CDT Mon Jun 29 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON AND
SOUTH CENTRAL CLARKE COUNTIES UNTIL 400 PM CDT...

At 304 PM CDT, the strong thunderstorm was located near Movico, or 9
miles north of Creola, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Prichard, Saraland, Chickasaw, Satsuma, Citronelle, Creola,
Chunchula, Stockton, Gulfcrest, Axis, Calvert, Mount Vernon,
McIntosh, I65 And I165, I65 And AL 225, I65 And AL 158 and Movico.

LAT...LON 3086 8841 3133 8806 3130 8781 3113 8767
      3090 8789 3091 8790 3088 8791 3070 8809
TIME...MOT...LOC 2004Z 229DEG 14KT 3103 8807 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jun 29, 12:53 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 29, 12:53 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1253 PM CDT Mon Jun 29 2020

.NEAR TERM /Now Through Tuesday/...The classic summertime pattern
rolls on as isolated showers and thunderstorms have already
developed this morning across the western Florida Panhandle. This
storm activity has spread eastward out of our area. Upper ridging
centered over the Florida Panhandle and eastern Gulf of Mexico
will slowly expand westward throughout the period. With
Southwesterly flow aloft, we will continue to have a rather moist
profile with PWATS approaching 1.8 to 2.0 inches. Given the moist
profile, mostly neutral ascent, and MLCAPE values around 2000
J/kg, Storms will likely be driven by mesoscale boundary
collisions including the afternoon seabreeze and any outflow
boundaries produced by this mornings storms. With that in mind,
convection will likely re- initiate early this afternoon over the
inland counties mainly around the highway 84 corridor. Storms
will then slowly expand in coverage as more mesoscale boundaries
are created and collide with time before diminishing later this
evening. Severe potential is once again low but not zero and as
with almost every day along the Gulf Coast from May through about
November there is plenty of DCAPE and potential for storms to
produce gusty winds with any wet microbursts. The biggest limiting
factor will be the ridge overhead and dry air from the ridge was
noted in the mid-levels. This ends up being a catch 22. Storms
will likely struggle with the lack of forced ascent preventing dry
air entrainment; however, the dry air also promotes wet
microburst production if storms can develop enough precip loading.
Like most afternoons, we will have to monitor any clusters that
area able to moisten the environment enough to produce a healthy
enough downdraft.

For Tuesday its will essentially be brush, rise, and repeat. With
the presence of the upper ridge slowly building west, isolated
storms will likely develop along the land breeze over the
nearshore waters and coastal areas before spreading inland and
increasing in coverage throughout the afternoon as boundaries
collide. Like today, severe potential will be dependent on if any
storms can get enough meat on their bones to utilize the full
DCAPE and environmental conditions. A strong to severe storm
cannot be ruled out but would be extremely isolated.

Temperatures will remain hot as the upper ridge moves over the
area with mostly low 90s and maybe some upper 80s over the barrier
islands. With dewpoints in the mid to upper 70s, it'll still feel
like a 24 hour sauna as lows barely dip into the upper 70s. Rip
current risk will remain low for quite sometime as winds slowly
become more westerly tomorrow afternoon. BB/03

&&

.AVIATION...
18Z issuance...Mostly VFR conditions across the area with some
isolated to scattered storms already developing along the I-10
corridor. Storms are expected to continue to spread northward
throughout the afternoon and into the early evening. Gusty winds
and IFR conditions will be possible near any storms. Storms should
diminish tonight and some light patchy fog could be possible over
the inland areas but should remain away from the TAF sites.
Tomorrow morning will be much of the same with isolated showers
during the morning with VFR conditions. BB/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 29, 3:04 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
304 PM CDT Mon Jun 29 2020

ALZ052-053-261>263-292100-
Clarke AL-Baldwin Inland AL-Washington AL-Mobile Inland AL-
Mobile Central AL-
304 PM CDT Mon Jun 29 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON AND
SOUTH CENTRAL CLARKE COUNTIES UNTIL 400 PM CDT...

At 304 PM CDT, the strong thunderstorm was located near Movico, or 9
miles north of Creola, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Prichard, Saraland, Chickasaw, Satsuma, Citronelle, Creola,
Chunchula, Stockton, Gulfcrest, Axis, Calvert, Mount Vernon,
McIntosh, I65 And I165, I65 And AL 225, I65 And AL 158 and Movico.

LAT...LON 3086 8841 3133 8806 3130 8781 3113 8767
      3090 8789 3091 8790 3088 8791 3070 8809
TIME...MOT...LOC 2004Z 229DEG 14KT 3103 8807

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:00 PM CDTSevere Thunderstorm WarningMOBChoctaw45 min
Jun 28, 7:05 PM CDTSpecial Weather StatementMOBWashington40 min
Jun 28, 7:30 PM CDTSpecial Weather StatementMOBWilcox45 min
Jun 28, 7:42 PM CDTSevere Thunderstorm WarningMOBWilcox33 min
Jun 29, 4:40 PM CDTSpecial Weather StatementMOBWashington65 min
Jun 29, 4:38 PM CDTSpecial Weather StatementMOBWayne37 min
Jun 29, 4:44 PM CDTSevere Thunderstorm WarningMOBWayne31 min
Jun 29, 4:46 PM CDTSpecial Weather StatementMOBStone29 min

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.